MAUDE Adverse Event Report: MICROVENTION, INC HEADWAY DUO MICROCATHETER

MICROVENTION, INC HEADWAY DUO MICROCATHETER
Model Number MC162167S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Paresis (1998); Thrombus (2101); Vascular System (Circulation), Impaired (2572)
Date of Event 05/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The catheter was inspected.The pebax and coil were missing from 158.3 cm to the distal tip, and the ptfe inner liner was intact.The catheter was also crushed at multiple locations on its distal section.The pebax at the break point appeared to be horn shaped and stretched.Dsa and fluoroscopic images were provided for review.What appears to be radiopaque markers of a solitaire stent retriever is visible in one image without contrast in the vessel; however, this image is of poor quality and displays multiple external artifacts.The other images provided do not clearly show the separated segment of the headway duo microcatheter as described in the complaint.The scepter balloon is not visible in any of the images; however, diffuse contrast extravasation is seen in one of the images, although the source of the extravasation cannot be identified.Dsa angiographic image confirms complete blockage of the mca.The complaint was confirmed as the reported device issue was observed.The break point was not at the conjunction of different pebax materials.The tensile strength of the headway duo was tested during validation and confirmed to meet the design specification.The device separation was likely caused by forceful removal the microcatheter after its tip got caught inside the phil 25.The reported device in this medwatch was used during the same procedure referenced in mdr report # 2032493-2019-00165.
 
Event or Problem Description
It was reported that treatment was performed for an infraorbital arteriovenous malformation (avm).The headway duo microcatheter was advanced through the ophthalmic artery to a satisfactory position close to the avm.An injection of phil liquid embolic was delivered to the treatment site through the headway duo.After completion of the injection, the microcatheter was pulled back and a "stretching feeling" occurred.Upon removal of the microcatheter from the patient, the distal tip was noted to be missing.Dsa imaging demonstrated some "material" in the m1 portion of the middle cerebral artery (mca), which was identified as phil and part of the headway duo.The decision was made to treat the patient with aspirin and finish the procedure.Approximately 30 minutes post-procedure, the patient was hemiparetic due to thrombus in the mca and subsequent cva.Another procedure was performed to attempt to aspirate the material identified at the mca with a sofia catheter; however, it was unsuccessful.Another attempt to remove the material was made with a solitaire stent retriever, but that was also unsuccessful.A scepter balloon was then used to attempt to move the material; however, during the maneuver, the mca was ruptured.Phil was then injected to intentionally occlude the entire mca to stop the hemorrhage.The patient was taken to the icu and then to surgery for a decompressive craniectomy.The patient was recovering after the surgery in the intensive care unit in a "delicate state" without any improvement and is left hemiplegic; however, was starting to respond at the time of the initial report.

Brand Name
HEADWAY DUO MICROCATHETER
Common Device Name
MICROCATHETER
Manufacturer (Section D)
MICROVENTION, INC
35 enterprise drive
aliso viejo CA 92656
MDR Report Key8746647
Report Number2032493-2019-00163
Device Sequence Number19230269
Product Code DQO
UDI-Device Identifier00810170014413
UDI-Public(01)00810170014413(11)190126(17)211231(10)190126115
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K120917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model NumberMC162167S
Device Catalogue NumberMC162167S
Device Lot Number190126115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2019
Initial Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention; Disability;
Patient Age28 YR